General Update #2

I’m still taking 375mg of Lithium, as I have been for a few weeks now (I should really write down when exactly I start meds and increase/decrease them…), and though side effects seem to have subsided a bit, I’m still having intestinal issues and nausea. A few days ago I woke up, started watching a movie without making breakfast or eating anything, and after about 20 minutes, I felt like I was going to throw up. I was so sure that I was going to that I rushed to the kitchen and leaned over the sink. I could feel my body preparing itself to vomit and I was salivating heavily and it was painful. But I didn’t end up vomiting.

I’ve been feeling most nauseous at nighttime, as well as when I’m riding passenger in the car with someone (I’m prone to car-sickness generally, but on the Lithium it’s really aggravated to the point where I do sometimes feel like I am going to throw up on their car mats). The nighttime nausea is annoying because it’s every single night. Last night I came home from chatting with a friend, washed my face, brushed my teeth, read a little, got into bed, and just felt sick. I just looked at the bottle of my Lithium and it says to take at bedtime but it also says to take with food. Maybe that will help – I’ve heard from browsing mental health boards online that it can help to take it with food, I just wasn’t specifically instructed to take it that way.

Although I still am very far from a healthy diet, the Lithium has had an effect on my appetite. I still feel hunger – I’m hungry right now. But the desire to eat is much, much less apparent than it normally is for me. However, going these long periods without eating isn’t healthy, and it’s also not healthy when I go long periods and then overeat.

I’ve noticed an increase in energy, which is good. When I was still taking Tegretol, I was terribly exhausted all the time and it was extremely difficult to get out of bed in the morning, which is something I normally don’t have much issue with, surprisingly. Waking up and physically getting up has been easier. I’ve had a little more motivation/energy to exercise (also due to weather, I’m sure).

The side effects are quite bothersome, however, I have noticed progress, and that’s keeping me hopeful. I should really make an appointment with my psychiatrist…phone anxiety…

– Z

Advertisements

Another Post About Medication

“Stop taking lithium and call your doctor at once if you have any of these serious side efects: weakness, fever, feeling restless or confused…restless muscle movements…pain, cold feeling or discoloration in your fingers or toes…feeling light-headed…early signs of lithium toxicity, such as nausea, vomiting…drowsiness…muscle weakness, lack of coordination, blurred vision…Less serious side effects may include: mild tremor of the hands…weakness, lack of coordination, mild nausea, vomiting, loss of appetite, stomach pain…”.

Okay…so…which is it? Are the side effects I have serious or “less serious”?

I guess if my instinct is to call my doctor, I probably should. The soonest I can get in is the 31st. Tonight I only took 300mg of Lithium, half my dosage, because I am quite concerned about the nausea I’ve been experiencing and very concerned about the terribly uncomfortable tingling in my hands, feet, and face.

Side effects of medications are something I frequently have a hard time picking up on. I tend to either have adverse side effects or no noticeable side effects. But I’m sitting here wondering, Is this serious or not?

I’m frustrated with the mystery of all of this. Is this the Lithium? Is it from my recent weaning off the Tegretol? Is it a combination of the Lithium and Klonopin? I have no idea. I’m not a psychiatrist.

I’m also frustrated with my current state of anxiety. The aggravation that comes along with not being able to fall asleep without music in my ears (and thus having interrupted, restless sleep) or attempting to fall asleep without it, my heart rate dropping in preparation of sleep, and then my mind going into panic mode because my mind is not in sync with my body and waking up in a state of anxiety.

Anxiety is so difficult for me to deal with. I’ve always dealt with it, but for the past two (nearly three, oh god) years it’s become increasingly worse. In the past year it’s gotten a bit better, but not much, considering how bad it still is. My anxiety worsened due to a drug-induced experience (my advice to anyone: don’t ever smoke synthetic marijuana. Ever.), so I’m not sure what I can do in my day-to-day life to help myself, therapeutically speaking, since there’s not really anything to “work” on. And there’s not a stronger drug I can be given.

I just want to feel like I’m not about to die all the time. A simple request, really.

– Z

Rattle Skull

Today started out as any other day – I woke up, ate breakfast, took my vitamins and anti-anxiety medication, and started to get ready for the day. I put on perfume and then went back to my dresser and my vision did something…weird.

It’s honestly quite hard to describe. It was a bit of this sensation of my brain (or rather, my eyeballs?) shaking in my skull, and my vision didn’t exactly blur, but I’m not sure what else to call it. I immediately thought to myself, That’s strange, but I kept going about my business. Yet it kept happening. Something really felt wrong by this point.

I still tried to shake it off. I went downstairs and grabbed my car keys, walked outside, and the same sensation grew in my head. I wasn’t dizzy or off-balance, it was just as if my field of vision shook around for a second. I went back inside and told my mother, upset and trying to breathe deeply because I could feel myself growing more panicky about it and I didn’t want to experience an anxiety attack before my day had even begun.

My father said it could be the high dose of Tegretol I’ve been taking. I initially thought it was 1400mg (an unusually high dose), however, as I’m writing this, I just realized that I’m taking 1800mg…a dosage that’s basically unheard of. I just started this dose three days ago. I’ve also been taking fish oil for about a month, maybe a month and a half now. My father said that when he was taking fish oil, he experienced strange vision issues, like seeing geometric patterns and things in his immediate field of vision disappearing, but they pass fairly quickly. He suggested that it could be the high dose of Tegretol, the fish oil, or both.

I sat motionless on the couch for a little while. There was a pressure in the very front of my skull and in my eyes that I had never experienced before, and it made me worried and uncomfortable. I didn’t want to move, fearful that I’d experience the same bizarre change in vision.

Eventually I got up and went outside to turn my car on to warm it up, giving myself a “test run”. I seemed to be better, so I decided to go to class. I’m grateful I didn’t have an anxiety or panic attack this morning and I’m glad nothing happened on my way to class.

It’s just a strange experience I felt like sharing. I’m not going to take fish oil anymore, that’s for sure, and my psychiatrist is supposed to give me a call later so I can explain what happened.

UPDATE:

I just had a little chat with my psychiatrist. He said I was probably in the toxic range of the Tegretol (lovely!) so we’re cutting it back down to 1200mg for the next week, then down to 800mg the next week. That sounds about right. I hope nothing like this happens again. Vision issues with Tegretol are side effects no one should experience, as they are serious.

– Z